Tennessee, 2001

Hail and Damaging Winds in Tennessee, April 15, 2001

April 15, 2001 · NWS OHX · 23 events in 14 counties and zones

19 thunderstorm wind, 3 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 15, 1:45 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 15, 1:45 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 AM CDT SUN APR 15 2001

LATEST SURFACE MAP SHOWING LOW PRESSURE CENTERED NEAR JOPLIN MO WITH
A FRONTAL BOUNDARY RUNNING NORTHEAST TO ABOUT KCOU THEN EAST ACROSS
NORTHERN KY. ANOTHER BOUNDARY NOTED DOWN THROUGH BOOTHEEL...WESTERN
TENNESSEE...NORTHEAST MISSISSIPPI INTO WESTERN ALABAMA.

KOHX DOPPER SHOWING TSTMS STARTING TO FIRE OVER NORTH PART OF WEST
TENNESSEE. SCAN HAS STORMS MOVING EASTWARD AROUND 40 KTS WITH VILS
AROUND 25 KG/M*M IN A COUPLE OF STORMS. THESE SHOULD ENTER NORTHWEST
MIDDLE TENNESSEE SHORTLY. MORE IMPRESSIVE LINEAR MCS OVER SOUTH
CENTRAL MISSOURI PER SATELLITE EXTENDING INTO NORTHEAST OKLAHOMA
HEADED EAST AT 45 TO 50 KTS.

HAVE LOOKED AT ALL MODELS TO SOME EXTENT AND LIKE THE MM5 IN THE
SHORT TERM WITH STORMS BREAKING OUT EARLY THIS MORNING IN MIDDLE
TENNESSEE FOLLOWED BY THE MCS LATER THIS MORNING. ETA/NGM LOOK
REASONABLE IN THE LONG TERM.

EXPECT SOME STORMS TO BE STRONG TO SEVERE THIS MORNING INTO THE
EARLY AFTERNOON. MESO-ETA BRINGS FRONT THROUGH NASHVILLE DURING THE
EARLY AFTERNOON WITH DRIER AIR PUNCHING IN RATHER QUICKLY.

PRELIMINARY NUMBERS:
NASHVILLE  74 50 66 38 57  7100
CROSSVILLE 70 45 63 38 55  7100

.BNA...NONE.
BOYD
01

In the hours before

Special weather statement, Apr 15, 4:03 AM CST, 27 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-161030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT SUN APR 15 2001

A COLD FRONT OVER MISSOURI AND ARKANSAS WILL MOVE EASTWARD THROUGH
THE MIDSTATE TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
MOVE THROUGH MIDDLE TENNESSEE AHEAD OF THE FRONT THIS
MORNING...WITH DECREASING CLOUDINESS EXPECTED DURING THE AFTERNOON.
A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND HAIL...HEAVY
RAINFALL...AND FREQUENT LIGHTNING.

THE SEVERE WEATHER THREAT IS MINIMAL THROUGH EARLY MONDAY MORNING.
HOWEVER...AS A PRECAUTION...EMERGENCY MANAGERS AND STORM
SPOTTERS ARE ADVISED TO REMAIN ALERT TO THE WEATHER OVER THE NEXT
SEVERAL HOURS AND BE PREPARED FOR ACTIVATION SHOULD CONDITIONS
WARRANT.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Humphreys

When
April 15, 4:30 AM CST
Where
Humphreys County, Waverly
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.083, -87.800

Spotter reported 2 trees down.

Thunderstorm Wind, Dickson

When
April 15, 4:30 AM CST
Where
Dickson County, Countywide
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
36.133, -87.350

Highway dept. reported trees down around the county.

Hail, Cheatham

When
April 15, 4:56 AM CST
Where
Cheatham County, Kingston Spgs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -87.117

Local law enforcement reported dime size hail.

Thunderstorm Wind, Benton

When
April 15, 5:20 AM CST
Where
Benton County, Countywide
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
36.117, -88.067

Highway dept. reported trees down around the county.

Thunderstorm Wind, Humphreys

When
April 15, 5:25 AM CST
Where
Humphreys County, Countywide
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
36.033, -87.767

Highway dept. reported trees down countywide. The trees were 18 to 24 inches in diameter.

Hail, Davidson

When
April 15, 5:30 AM CST
Where
Davidson County, Nashville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -86.833

EMA official reported dime size hail at his home.

Thunderstorm Wind, Davidson

When
April 15, 5:30 AM CST
Where
Davidson County, Nashville
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -86.833

EMA reported a large tree fell on a house located at 4429 Franklin Rd. About 60% of the house was destroyed.

Thunderstorm Wind, Hickman

When
April 15, 5:30 AM CST
Where
Hickman County, Countywide
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.817, -87.467

Highway dept. reported a few trees down.

Thunderstorm Wind, Lewis

When
April 15, 6:00 AM CST
Where
Lewis County, Northeast Portion
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.567, -87.400

Highway dept. reported a few trees down.

Thunderstorm Wind, Williamson

When
April 15, 6:05 AM CST
Where
Williamson County, Countywide
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.883, -86.917

Highway dept. reported a few trees down.

Thunderstorm Wind, Davidson

When
April 15, 6:10 AM CST to 6:15 AM CST
Where
Davidson County, Nashville
Measured
65 kt (75 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -86.833

EMA reported numerous trees down and 7 homes damaged mainly in west Nashville and the Antioch area. A tree fell on a mobile home, trees also fell on cars and damaged an apartment building.

Thunderstorm Wind, Rutherford

When
April 15, 6:15 AM CST
Where
Rutherford County, La Vergne
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.017, -86.583

Spotter reported siding blown off houses.

Thunderstorm Wind, Wilson

When
April 15, 6:15 AM CST
Where
Wilson County, Gladeville
Measured
60 kt (69 mph)
Reported by
NEWSPAPER
Coordinates
36.117, -86.417

Strong thunderstorm winds twisted and tangled a set of bleachers at Nashville Superspeedway.

Thunderstorm Wind, Rutherford

When
April 15, 6:17 AM CST
Where
Rutherford County, Smyrna Arpt
Measured
65 kt (75 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.000, -86.517

Wind gust up to 75 mph was recorded at Smyrna airport.

Thunderstorm Wind, Rutherford

When
April 15, 6:20 AM CST
Where
Rutherford County, Murfreesboro
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.850, -86.417

Trained spotter reported wind gusts of 60 to 65 mph.

Thunderstorm Wind, Maury

When
April 15, 6:22 AM CST
Where
Maury County, Spring Hill
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.750, -86.933

Highway department said tree limbs were down.

Hail, Davidson

When
April 15, 6:23 AM CST
Where
Davidson County, Nashville Metro Arpt
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.133, -86.683

Dime size hail reported at the airport.

Lightning, Rutherford

When
April 15, 6:30 AM CST
Where
Rutherford County, Smyrna
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

A 25 year old man was killed after a tree struck by lightning split in two and fell on him. He was going to bring inside his rooomate's dog. The dog was killed, also.

Thunderstorm Wind, Rutherford

When
April 15, 6:31 AM CST
Where
Rutherford County, Murfreesboro
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
35.850, -86.417

High winds toppled the steel radio tower for WGNS-AM radio station. The tower was built in 1946 and was 328 feet tall. The tower was Murfreesboro tallest structure. Damage to the tower was estimated between $250K to $500K.

Thunderstorm Wind, Rutherford

When
April 15, 6:35 AM CST
Where
Rutherford County, 8 mi S of Murfreesboro
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.733, -86.417

Spotter reported wind gusts up to 65 mph.

Thunderstorm Wind, Bedford

When
April 15, 6:40 AM CST
Where
Bedford County, Northwest Portion
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.633, -86.550

Highway department a large tree was down in the northwest part of the county. Also one or 2 trees were down on Hicklory Hill Rd.

Thunderstorm Wind, Cannon

When
April 15, 6:50 AM CST
Where
Cannon County, Auburntown
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.950, -86.100

Highway dept. reported a few small trees were down in Auburntown.

Thunderstorm Wind, Warren

When
April 15, 6:55 AM CST
Where
Warren County, Countywide
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.683, -85.783

Highway department reported tree limbs down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Rutherford2001-04-1525MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239753, 5239761, 5239747, 5239762, 5239763, 5239647, 5239759, 5239764, 5239855, 5239856, 5239754, 5239748, 5239757, 5239756, 5239750, 5239749, 5239751, 5239755, 5239758, 5239752, 5239857, 5239858, 5239760.